What is JET?
Junctional Ectopic Tachycardia is a post-op arrhythmia caused by trauma to the conduction system around the AV node, usually appearing within the first day after surgery.
A narrow complex tachycardia, usually 170-260 bpm, hemodynamic instability can occur due to the loss of AV synchrony. Tetralogy of Fallot, VSD, complete AV canal, and other RV outflow tract defects, as well as long bypass times, are associated with JET.
So your patient has gone into JET. Now what?!
• Check blood pressure and make sure they are maintaining it.
• Check and optimize electrolytes (especially mag).
• Pace to restore AV synchrony. Initially atrially pace at 5-10 beats above the heart rate (“over-drive” pacing), then at a slower rate when tachycardia reduces. Stop frequently to evaluate underlying rhythm and rate.
• Implement cooling measures to decrease heart rate and improve cardiac output (~ 35 C).
• Minimize positive inotropes (especially Epinephrine and Dobutamine. Milrinone is the inotrope of choice because it does not raise the heart rate).
• Give Dexmedetomidine (depresses AV node, can restore sinus rhythm).
• Give Amniodarone if unstable (slowly to reduce the risk of cardiac arrest).
• ECMO and ablation in resistant JET.